Alert archive / Arizona / Red Flag Warnings in 2013

Red Flag Warning 1, NWS Phoenix, AZ

January 14, 2013La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California

NWS Phoenix, AZ issued this red flag warning at Jan 14, 2013, 3:22 AM MST for La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California. It took effect at Jan 14, 2013, 11:00 AM MST. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 14, 2013, 3:22 AM MST (10:22 UTC)
In effect from
Jan 14, 2013, 11:00 AM MST
Expired
Jan 14, 2013, 7:15 PM MST
In force
8 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 93 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 14, 11:58 AM MSTFREEZE 243 Ene Hemet, CAHEMET SITE REPORTED TEMPERATURES AT OR BELOW 28 DEGREES FAHRENHEIT BETWEEN 2 AM PST AND 8 AM PST THIS MORNING...WITH A LOW OF 24 DEGREES.
Jan 14, 11:58 AM MSTFREEZE 262 Nnw Temecula, CATEMECULA SITE REPORTED TEMPERATURES AT OR BELOW 28 DEGREES FAHRENHEIT BETWEEN 4 AM PST AND 10 AM PST THIS MORNING...WITH A LOW OF 26 DEGREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2013-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2013-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2013 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WWUS85 KPSR 141022
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
322 AM MST MON JAN 14 2013

AZZ131-CAZ231-150300-
/O.NEW.KPSR.FW.W.0001.130114T1800Z-130115T0300Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
322 AM MST MON JAN 14 2013 /222 AM PST MON JAN 14 2013/

...RED FLAG WARNING IN EFFECT FROM 11 AM MST /10 AM PST/ THIS
MORNING TO 8 PM MST /7 PM PST/ THIS EVENING FOR STRONG WINDS...
LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR THE LOWER COLORADO
RIVER VALLEY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND HIGH FIRE 
DANGER...WHICH IS IN EFFECT FROM 11 AM MST /10 AM PST/ THIS MORNING
TO 8 PM MST /7 PM PST/ THIS EVENING.

* AFFECTED AREA...IN ARIZONA...YUMA/MARTINEZ LAKE AND 
  VICINITY/LOWER COLORADO RIVER VALLEY AZ. IN CALIFORNIA...LOWER 
  COLORADO RIVER VALLEY CA.

* WINDS...NORTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...LATE THIS MORNING THROUGH EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...FUELS ARE DRY AND FIRE DANGER IS HIGH. THESE
  CONDITIONS...COMBINED WITH LOW RELATIVE HUMIDITY AND STRONG WINDS
  WILL LEAD TO WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
1 follow-up statement
685 
WWUS85 KPSR 150215
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST MON JAN 14 2013

AZZ131-CAZ231-150315-
/O.CAN.KPSR.FW.W.0001.000000T0000Z-130115T0300Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
715 PM MST MON JAN 14 2013 /615 PM PST MON JAN 14 2013/

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST /7 PM PST THIS EVENING 
FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER
FOR YUMA/MARTINEZ LAKE AND VICINITY AND THE LOWER COLORADO RIVER
VALLEY.

WIND SPEEDS WERE GRADUALLY DECREASING THIS EVENING ..EASING CRITICAL
FIRE WEATHER CONDITIONS.

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Jan 13, 9:00 PM MST, 6 hours 22 minutes earlier.

Area forecast discussion, Jan 13, 9:00 PM MST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
900 PM MST SUN JAN 13 2013

.SYNOPSIS...
A VERY COLD CANADIAN AIRMASS OVER THE AREA WILL REMAIN IN PLACE
THROUGH AT LEAST TUESDAY. NEAR OR SUB-FREEZING MINIMUM TEMPERATURES
ARE LIKELY AND FREEZE WARNINGS ARE IN PLACE FOR THE LOWER DESERTS.
CONDITIONS WILL GRADUALLY WARM BY THE END OF THE WEEK AS WARMER AIR
MOVES INTO THE REGION FROM THE SOUTH.

&&

.DISCUSSION...
A WELL DEFINED AND INTENSIFYING PV ANOMALY HAS DEPRESSED INTO SRN
NEVADA CARVING OUT OF THE BASAL PORTION OF THE LONGWAVE SWRN CONUS
TROUGH. ALTHOUGH ISENTROPIC ANALYSIS INDICATES RATHER NEUTRAL
ASCENT...MID/HIGH LEVEL VORTICITY ADVECTION AHEAD OF THE SHORTWAVE
HAS BEEN MORE THAN SUFFICIENT LIFT TO PRODUCE RATHER EXTENSIVE CLOUD
COVER AT MULTIPLE LAYERS...AND AS LOW AS 10K FT OVER SERN CALIFORNIA
AND WRN ARIZONA. MODEL RH FORECASTS BETWEEN H7 AND H3 HAVE CAPTURED
THESE MULTI-LAYER FEATURES WELL...WITH PROGS INDICATING THE BULK OF
THE THICKER LAYERS ADVECTING THROUGH CNTRL (AND ESPECIALLY SRN)
ARIZONA AROUND MIDNIGHT BEFORE SHEARING EAST IN THE STRONG
DOWNSTREAM JET CORE AND LARGELY CLEARING THE FORECAST AREA.

EVEN AS THE THICKER CLOUD COVERAGE MOVES OUT OF THE CWA BY THE LATE
NIGHT HOURS...THE LARGE CONUNDRUM IS THE PRESENCE OF POCKETS OF MORE
CLOUD COVER SAMPLED UPSTREAM THAT WOULD CONCEIVABLY IMPACT LOW
TEMPERATURE FORECASTS ON A MORE LOCALIZED SCALE. BASED ON THE
CURRENT CLOUDS SERIOUSLY HAMPERING IN THE INITIAL NOCTURNAL
RADIATIONAL COOLING OVER THE WESTERN CWA...THE LIKELIHOOD OF COOLING
NEARLY STALLING THROUGH THE EASTERN PARTS OF THE FORECAST AREA IN
THE NEXT SEVERAL HOURS...AND POTENTIALLY MORE CLOUDS IMPACTING THE
REGION OVERNIGHT...HAVE MADE RATHER SIGNIFICANT REVISIONS TO BOTH
HOURLY TEMPERATURE TRENDS AND FORECAST LOWS.

STILL EXPECTING SUB-FREEZING LOWS OVER MARICOPA...GILA...AND LA PAZ
COUNTIES AS CURRENT TEMPERATURES ONLY NEED TO FALL 5F-10F TO REACH
THAT CRITERIA. HOWEVER...HAVE INCREASED LOWS IN THE YUMA AREA AS
WELL AS MUCH OF SERN CALIFORNIA TO NEAR AND ABOVE FREEZING LEVELS.
WILL KEEP FREEZE HEADLINES IN TACT...AS MANIPULATION NOW IS MORE AN
EXERCISE IN FUTILITY AND CONFUSION AS ALL PREPARATIONS HAVE ALREADY
BEEN MADE...AND TOMORROW NIGHT WILL LIKELY SEE EVEN COLDER
TEMPERATURES.

&&

.PREVIOUS DISCUSSION...
TONIGHT AND TUESDAY...
A VERY DRY AND COLD AIRMASS CONTINUED TO FLOW SOUTH FROM WESTERN
CANADA INTO OUR REGION...AND WILL CONTINUE THIS WAY THROUGH TUESDAY
MORNING. THIS EXTRAORDINARY COLD AIRMASS WILL CONTINUE TO PRODUCE
WIDESPREAD SUB-FREEZING TEMPERATURES ACROSS THE LOWER DESERTS FROM
SOUTHEAST CA TO SOUTH CENTRAL AZ THROUGH TUESDAY MORNING. THE ONLY
CAVEAT WILL BE SOME OVERNIGHT BREEZES MONDAY NIGHT/TUESDAY MORNING
THAT COULD KEEP MINIMUM TEMPS A FEW DEGREES HIGHER...ESPECIALLY
PORTIONS OF SOUTHEAST CA AND SOUTHWEST AZ. HOWEVER...THE MAGNITUDE
OF THE BREEZES ON THE EUROPEAN MODEL IS LOWER THAN THE GFS...SO
CONFIDENCE IS TOO LOW TO CANCEL THE FREEZE WARNING ON THE SOUTHEAST
CA AND SOUTHWEST AZ DESERTS FOR MONDAY NIGHT/TUESDAY MORNING.  IN
OTHER WORDS...THE FREEZE WARNING CONTINUES FOR ALL OUR DESERTS
THROUGH TUESDAY MORNING.

WEDNESDAY THROUGH SUNDAY...
THE COLD CANADIAN AIRMASS COVER THE REGION WILL FINALLY SHIFT EAST.
WEDNESDAY WILL BE A TRANSITION DAY OF MODEST WARMING...THEN
TEMPERATURES WILL WARM CLOSE TO NORMAL THURSDAY THROUGH SUNDAY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...

HIGH CLOUDS WILL STREAM ACROSS CNTRL ARIZONA OVERNIGHT...WITH MOSTLY
CLEAR SKIES MONDAY. SFC WINDS WILL REMAIN LIGHT AND GENERALLY
FOLLOW THE TYPICAL DIURNAL DIRECTIONAL TRENDS.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL...AND
KBLH...

MID/HIGH CIGS WILL CLEAR THE TERMINAL SITES BY SUNDAY MORNING...WITH
CLEAR SKIES FOLLOWING INTO MONDAY AFTERNOON. GREATEST AVIATION
IMPACT WILL BE STRENGTHENING AND GUSTY NORTHERLY WINDS MONDAY. WINDS
IN THE 1500-2500FT LEVEL WILL FIRST BEGIN TO INCREASE AFTER
09Z/14...THOUGH SHOULD REMAIN BELOW LLWS CRITERIA. FURTHER
STRENGTHENING WILL OCCUR THROUGH THE POST-SUNRISE HOURS...AND
MECHANICAL MIXING WILL ALLOW HIGHER GUSTS TO REACH THE SFC BY LATE
MORNING. KBLH SHOULD EXPERIENCE THE HIGHEST GUSTS...POTENTIALLY
APPROACHING 30KT BY MID AFTERNOON.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...

...GUSTY NORTH WINDS AND LOW HUMIDITIES MAY SUPPORT ISOLATED
AREAS OF CRITICAL FIRE WEATHER CONDITIONS ALONG AND WEST OF THE
COLORADO RIVER VALLEY MONDAY AFTERNOON...

TUESDAY THROUGH SATURDAY...
A LARGE UPPER TROUGH OVER THE WESTERN STATES WITH EMBEDDED WEATHER
DISTURBANCES WILL KEEP COLD AND DRY AIR IN PLACE THROUGH EARLY WEEK.
ELEVATED NORTH TO NORTHEAST SURFACE WINDS WILL LINGER ACROSS THE
FIRE ZONES TUESDAY AND WEDNESDAY AS PACIFIC RIDGING TRANSITIONS OVER
THE AREA. A WARMING TREND ALONG WITH SLIGHTLY HIGHER HUMIDITIES WILL
COMMENCE WEDNESDAY THROUGH THE END OF THE WEEK...ALLOWING DAYTIME
TEMPERATURES TO RECOVER FROM THEIR WELL BELOW NORMAL READINGS
EARLIER IN THE WEEK.

&&

.CLIMATE...

RECORDS LOWS AND COLD MAXIMUM TEMPERATURES FOR MONDAY AND
TUESDAY...JANUARY 14TH AND 15TH IN PHOENIX.

DATE       RECORD LOW/DATE        RECORD COLD MAX/DATE
----       ---------------        --------------------
JAN 14     22 IN 1963             46 IN 2007
JAN 15     23 IN 1964             50 IN 1960...1949 AND 1917

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FREEZE WARNING UNTIL 9 AM MST TUESDAY AZZ020-023-026-027.

     FREEZE WARNING FROM 5 PM SUNDAY TO 9 AM MST TUESDAY AZZ025.

     HARD FREEZE WARNING UNTIL 9 AM MST TUESDAY AZZ022-028.

     HARD FREEZE WARNING UNTIL 5 PM MST MONDAY AZZ021.

     FREEZE WARNING FROM 5 PM MONDAY TO 9 AM MST TUESDAY AZZ021.

CA...FREEZE WARNING UNTIL 8 AM PST TUESDAY CAZ031>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MO
PREVIOUS DISCUSSION...VASQUEZ
AVIATION...MO
FIRE WEATHER...NOLTE
CLIMATE...MO

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:59 AM MSTWind AdvisoryPSR16 hr
Jan 14, 1:49 PM MSTFreeze WarningPSR43 hr

Nearby

Red Flag Warnings in Arizona, 2013Red Flag Warnings in California, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.